Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 37, NWS Wichita, KS

June 28, 2007Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 28, 2007, 10:38 AM CDT for Cowley County, Sumner County, Kansas. It took effect at Jun 28, 2007, 10:45 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2007, 10:38 AM CDT (15:38 UTC)
In effect from
Jun 28, 2007, 10:45 AM CDT
Expired
Jun 28, 2007, 5:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 3.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2007-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2007-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 281545
FFWICT
KSC035-191-282200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1038 AM CDT THU JUN 28 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS.
  WESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 500 PM CDT THURSDAY.

* AT 1030 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER 
WAS FLOWING ACROSS ROAD 3 IN SEVERAL AREAS ACROSS WESTERN COWLEY 
COUNTY. AT 1035 AM CDT... SUMNER COUNTY LAW ENFORCEMENT REPORTED THE 
900 BLOCK OF NORTH OXFORD ROAD... APPROXIMATELY 6 MILES EAST OF 
BELLE PLAINE... WAS CLOSED DUE TO WATER OVER THE ROAD.

  DOPPLER RADAR ESTIMATED BETWEEN 4 TO 6 INCHES FELL ACROSS THE AREA 
OVERNIGHT. MORE RAINFALL IS MOVING INTO THE AREA WHICH MAY LEAD TO 
ADDITIONAL PRECIPITATION AMOUNTS OF 1 TO 2 INCHES.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ARKANSAS CITY...BELLE PLAINE...GEUDA SPRINGS...OXFORD...UDALL...
  WINFIELD...ROCK...STROTHER FIELD AIRPORT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT.

LAT...LON 3699 9735 3699 9689 3748 9685 3748 9732

$$

BOWMAN
1 follow-up statement
000 
WGUS73 KICT 281859
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
156 PM CDT THU JUN 28 2007

KSC035-191-282200-
SUMNER KS-COWLEY KS-
156 PM CDT THU JUN 28 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
WESTERN COWLEY AND EASTERN SUMNER COUNTIES...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ANOTHER AREA OF PRECIPITATION MOVING INTO EASTERN COWLEY AND WESTERN 
SUMNER. THIS AREA OF RAIN WILL BRING AN ADDITIONAL HALF INCH TO ONE 
INCH OF RAINFALL ON TOP OF AREAS THAT RECEIVED 4 TO 6 INCHES 
OVERNIGHT AND EARLY THIS MORNING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3699 9735 3699 9689 3748 9685 3748 9732

$$

BOWMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 9:32 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 28, 9:32 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
932 AM CDT THU JUN 28 2007

.UPDATE...
QUICK UPDATE TO REFLECT MORE EXTENSIVE COVERAGE IN RAINFALL ACROSS
SOUTH CENTRAL KANSAS. ALSO TWEAKED MAX TEMPS DOWN A BIT. QUITE A BUSY
MORNING. WILL TAKE A LOOK AT 12Z DATA AND MAKE ADDITIONAL ADJUSTMENTS
TO FORECAST WITH LATE MORNING UPDATE AROUND 16Z OR SO.

KED

&&

.PREV DISCUSSION... /ISSUED 551 AM CDT THU JUN 28 2007/

AVIATION...
12Z TAFS...LARGE AREA OF RAINFALL CONTINUES TO PLAGUE SOUTH
CENTRAL AND SOUTHEAST KANSAS THROUGH THE TAF PERIOD. GREATEST
CHANCES FOR PRECIPITATION (AND THUNDERSTORMS) IS IN SOUTHEAST
KANSAS...AFFECTING THE KCNU TAF SITE. CENTRAL KANSAS SHOULD REMAIN
DRY THROUGH THE PERIOD. EXPECT OCCASIONAL IFR AND ISOLATED LIFR
CEILINGS AT KICT AND KCNU.

SCHRECK

PREV DISCUSSION... /ISSUED 340 AM CDT THU JUN 28 2007/

DISCUSSION...

FORECAST CONCERNS WILL CONTINUE TO BE HEAVY RAINFALL THREAT TODAY
POSSIBLY INTO FRI.

TODAY-TONIGHT:
850-700H CONVERGENCE ZONE AND UPPER LEVEL DIFFLUENCE CAUSED BY THE
RIGHT REAR QUAD OF THE UPPER LEVEL JET STREAK HAS LEAD TO A FAIRLY
STATIONARY BAND OF MODERATE-HEAVY RAINFALL GENERALLY ALONG THE KS
TURNPIKE WITH SCATTERED MODERATE SHRA ALSO OVER SOUTHEAST KS.  SO
HEAVY RAINFALL EVENT LOOKS TO BE PLAYING OUT AS PLANNED...WITH
TROPICAL AIRMASS LEADING TO VERY EFFICIENT RAINFALL RATES OVER AN
INCH AN HOUR.  LATEST WORKSTATION-WRF NOT DOING A BAD JOB WITH
FN-CONVERGENCE/MOISTURE TRANSPORT PLACEMENT EARLY TODAY WHICH LINES
WELL WITH 88D TRENDS. THIS CONVERGENCE LOOKS TO DRIFT A LITTLE
FURTHER EAST FROM ITS CURRENT LOCATION ALONG THE TURNPIKE INTO
SOUTHEAST KS LATER THIS AFTERNOON INTO TONIGHT. SO EXPECT A GRADUAL
SHIFT OF THE HEAVIEST RAINFALL TO THE SOUTHEAST AS THE DAY
PROGRESSES. SO WILL END PRECIP CHANCES IN CEN KS WITH THIS IN MIND
.BUT WILL KEEP THE FLASH FLOOD WATCH GOING FOR SOUTH CENTRAL
/SOUTHEAST KS WITH HEAVY RAINFALL CERTAINLY STILL A THREAT.

THE SHORT RANGE MODELS ALSO SUGGEST THAT HEAVY PRECIP THREAT COULD
CONTINUE THROUGH THE EVENING HOURS IN SOUTHEAST KS...SO WILL EXTEND
THE FLASH FLOOD WATCH IN THIS AREA UNTIL 06Z/FRI. SLOW PROGRESS OF
THE SYSTEM WILL ALSO KEEP CLOUD COVER AROUND OVERNIGHT....SO NOT
MUCH OF A SWING IN TEMPS EXPECTED.

FRI:
AM A LITTLE CONCERNED ABOUT HOW TROUGH/CONVERGENCE ZONE WILL
PROGRESS ON FRI...WITH OPERATIONAL MODELS SLOWING THE SOUTHEASTWARD
PROGRESSION OF THIS SYSTEM. THIS COULD MEAN THAT PORTIONS OF SOUTH
CENTRAL/SOUTHEAST KS COULD REMAIN IN A HEAVY RAINFALL THREAT INTO
FRI AS WELL.  THIS CERTAINLY IS DIFFERENT THAN PREVIOUSLY THOUGHT...
WITH NAM/GFS TRYING TO STALL THIS CONVERGENT ZONE ACROSS SOUTHEAST
KS.  WILL INCREASE POPS ACROSS THIS AREA FOR NOW....BUT COULD SEE
THESE POPS GO EVEN HIGHER /AND HEAVY RAINFALL THREAT INCREASE/ IF
CURRENT MODEL TRENDS CONTINUE.  SLOWER PROGRESSION WILL DEFINITELY
AFFECT TEMPS...SO WILL ADJUST MAXES ACROSS SOUTHERN KS DOWN TO
AROUND 80.

SAT-SUN:
CONFIDENCE DURING THIS TIME FRAME IS FAIRLY LOW AS MODELS CONTINUE
TO DIFFER ON HOW TO HANDLE THE UPPER TROUGH/SHEAR AXIS WITH ITS
POSITION HAVING AN EFFECT ON POPS FOR SOUTHERN KS.  ENSEMBLE MEANS
AND ECMWF SEEM TO BE THE MOST CONSISTENT WITH THIS FEATURE...SLOWLY
DRIFTING IT JUST SOUTH OF THE AREA INTO OK. INHERITED POPS IN
SOUTHEAST KS LOOK OKAY BUT AM NOT COMPLETELY CONFIDENT THAT SOUTH
CENTRAL KS WILL REMAIN DRY AS NAM AND OPERATIONAL GFS RETROGRADE THE
TROUGH BACK WEST.  SO WILL INSERT A SLIGHT POP FOR SOUTH CENTRAL KS
FOR SAT AFTERNOON JUST IN CASE.  WILL GO DRY EVERYWHERE FOR SUN.

MON-WED:
UPPER LEVEL RIDGE WILL TAKE CONTROL FOR THE MOST OF THIS TIME FRAME
WITH TEMPS THE MAIN CONCERN.  A FEW IMPULSES WILL MOVE ACROSS THE
NORTHERN PLAINS BY TUE INTO WED WHICH MAY PUSH A COLD FRONT TOWARDS
KS BY WED.  STILL SOME UNCERTAINTY ON TIMING OF THIS FRONTAL
BOUNDARY...BUT ALOT MORE CERTAIN ABOUT TEMPS CLIMBING BACK INTO THE
LOWERS 90S. WARMUP MAY BE TEMPERED SOMEWHAT DUE TO HIGHER THAN
NORMAL GROUND MOISTURE CONTENT.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    78  66  81  67 /  80  20  20  10
HUTCHINSON      79  65  82  66 /  50  10  10  10
NEWTON          78  66  81  67 /  60  20  10  10
ELDORADO        78  65  81  67 /  80  20  20  10
WINFIELD-KWLD   77  66  80  67 /  90  30  20  10
RUSSELL         80  63  83  65 /  10  10  10  10
GREAT BEND      80  63  82  65 /  10  10  10  10
SALINA          79  63  82  65 /  20  10  10  10
MCPHERSON       79  64  82  66 /  30  10  10  10
COFFEYVILLE     78  65  80  67 /  90  60  40  30
CHANUTE         78  66  80  67 /  90  40  30  20
IOLA            78  66  80  67 /  90  40  20  20
PARSONS-KPPF    78  66  80  67 /  90  50  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR KSZ052-053-069-
083-091>093.

FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ070>072-094>096-
098>100.

&&
Hazardous weather outlook, Jun 28, 5:25 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
525 AM CDT THU JUN 28 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
525 AM CDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND EMBEDDED THUNDERSTORMS MAY CAUSE FLOODING FOR LOCATIONS
ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE TODAY INTO THIS EVENING.
PLEASE SEE THE LATEST FLASH FLOOD WATCH OR FLOOD WARNINGS FOR
ADDITIONAL DETAILS. ANY THUNDERSTORM THAT DEVELOPS IS NOT EXPECTED
TO BE STRONG OR SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SHOWER AND EMBEDDED THUNDERSTORM THREAT WILL CONTINUE INTO
FRIDAY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS AS THE UPPER
LEVEL SYSTEM STALLS ACROSS NORTHERN OKLAHOMA.  THE CHANCES OF SEVERE
THUNDERSTORMS APPEARS TO BE LOW...WITH THE MAIN THREAT BEING
LOCALIZED FLOODING.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE FOR SATURDAY ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS...BUT CURRENT INDICATIONS SUGGEST THEY
WILL NOT BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT HEAVY RAINFALL
TOTALS AND ANY REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

In the hours before

Local storm report, Jun 28, 6:56 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
656 AM CDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     FLOOD            1 S EUREKA              37.81N 96.29W
06/28/2007                   GREENWOOD          KS   LAW ENFORCEMENT

            LOW WATER CROSSING 1 MILE SOUTH OF EUREKA CLOSED.

&&

CDB
Local storm report, Jun 28, 7:03 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
703 AM CDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HEAVY RAIN       1 E EUREKA              37.82N 96.27W
06/28/2007  M3.75 INCH       GREENWOOD          KS   CO-OP OBSERVER

&&

CDB
Local storm report, Jun 28, 9:00 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
900 AM CDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     HEAVY RAIN       AUGUSTA                 37.69N 96.98W
06/28/2007  M2.73 INCH       BUTLER             KS   EMERGENCY MNGR

            MEASURED SINCE MIDNIGHT.

&&

CDB
Local storm report, Jun 28, 9:19 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
919 AM CDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     FLASH FLOOD      5 W WINFIELD            37.27N 97.06W
06/28/2007                   COWLEY             KS   LAW ENFORCEMENT

            COWLEY 3 IS BEING BARRICADED 5 MILES WEST OF WINFIELD.
            THE WORST FLOODING IS NORTH OF US 160.

&&

CDB
Local storm report, Jun 28, 9:47 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
947 AM CDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLOOD            9 E CHANUTE             37.67N 95.30W
06/28/2007                   NEOSHO             KS   AMATEUR RADIO

            LOW WATER CROSSING NEAR 190TH AND NESS CLOSED.

&&

CDB
Local storm report, Jun 28, 9:48 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
948 AM CDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLOOD            9 E CHANUTE             37.67N 95.30W
06/28/2007                   NEOSHO             KS   LAW ENFORCEMENT

            LOW WATER CROSSING NEAR 190TH AND NESS CLOSED.

&&

CDB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:01 AM CDTFlash Flood WarningICTCowley, Sumner8 hr
Jun 28, 2:21 PM CDTFlash Flood WarningICTElk5 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.